Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
188 Doctors are Online

High BP, asthmatic. Should I take Propranolol? Is this the right course for me?

User rating for this question
Very Good
Answered by

Oncologist
Practicing since : 2002
Answered : 2489 Questions
Question
I am a 37 year old female being treated for high BP starting about 6 months ago. I have 4 children including 3 year old triplets with health needs from prematurity, stress certainly present but I remain positive and have good help at times. Since the high BP diagnosis I have also lost 40 lbs by lowing my sodium/prepared/fast food intake. 1st HBP med was chlorthalidone 25 mg, took for 5 days and was disctnd due to severely low potassium level; severe dry mouth, joint muscle pain, distorted food tastes like metal or extra sweet/salty/spicy. 2nd med was lisinopril 5mg but was disctnd after 2 days; same as before plus very weak and pained. For last 4 -5 months have been on amlodipine besylate 2.5 mg; ok at first, as weight went down kept feeling worse - headache, light headed, dizzy, developed skipped/irregular heart beat, fast heart beat with palpatations/pounding in neck, overall fatigue, nausea and diarrea at times. Also still spiking BP at times - in ER last week 196/113, following week runs 120-140/69-90. Have had kidney artery flow test, holter monitor, many blood/urine tests. All ok. Now want me to start Propranolol 20mg today. Nervous as says 'not recommended for athsma patients' which I am. Also is beta blocker so can't just stop if symptoms come off, have to wean. Is this the right course for me? Or any other suggestions?
Posted Sun, 6 May 2012 in Hypertension and Heart Disease
 
 
Answered by Dr. Robert Galamaga 26 minutes later
Hello and thank you for submitting your question.

I can appreciate that you have been through quite a bit recently in the process of trying to control your blood pressure. I am sorry that you have experienced these side effects as well which have made it difficult for you to trust that a medication will control your blood pressure without causing a significant degree of side effect.

In reviewing the potential options for you I have a couple of considerations and suggestions regarding medication choice.

You are correct in assuming that beta blockers are generally contraindicated if a patient has a history of asthma. It really depends on the medication regarding this choice. Propranolol will not necessarily have a significant side effect which would make your asthma worse compared to other types of beta blockers. I would consider two other classes of medications. However, which might control your blood pressure as well.

The first class of medications which I am considering that would be called Angiotensin converting enzyme inhibitors. This includes such medications as lisinopril. These medications are generally very well tolerated with very minimal side effects. I would consider a Low dose for you such as five or 10 mg to see how you do.

There is another class of medications called Angiotensin receptor blockers. This includes such medications as Losartan. Again this would be something that would be started at a low dose to see how you tolerate the medication and how it affects your blood pressure.



I would consider one of these two medications as a good alternative to Propranolol in helping to control your blood pressure. This is something which your doctor might consider if you XXXXXXX with him in the near future.

I know it has been difficult recently for you with controlling your blood pressure. I am sure and very confident that in the near future things will come under better control and you will not have to deal with bothersome side effects. Sometimes it is a trial and error which finally helps us find the right medication.

Thank you again for submitting your question. I hope you found my response to be helpful and informative. If you have any additional concerns I would be happy to address them.

Sincerely,

Dr. Robert
Above answer was peer-reviewed by
 
Follow-up: High BP, asthmatic. Should I take Propranolol? Is this the right course for me? 2 hours later
The Lisinipril was my 2nd medication and did not work for me. I was taken off it in 2 days for bad side effects. The Propranolol will be my 4th med and 4th different kind of med. My doctor said it was not her first choice either for my age, but due to my sensitivity to side effects of meds she thinks this is the next choice. So assuming I start taking this as I am expected to today, do you feel it will have major effects on my athsma or ability of my asthma meds to work. And do you feel it is a medicine with large side effects in general or one patients do well with on little side effects?
 
 
Answered by Dr. Robert Galamaga 11 hours later
Hello and thank you for submitting your follow-up question.

I think at this point it is not unsafe for you to try the propranolol to see if this controls your blood pressure with minimal side effects. I would try to give this at least two or three weeks before making a decision. Sometimes there can be an adjustment. With medications and after a week or two. Your body will adjust and side effects will be minimal.

If the propranolol is not helpful I think we should consider the angiotensin receptor blocker medication which I mentioned previously.

At this point I would go ahead and start the propranolol and see how things go.

Thank you again for submitting your question. I hope you have found my response to be helpful and informative. If there is anything which need clarification or if you have any follow-up concerns please let me know.

Sincerely,

Dr. Robert
Above answer was peer-reviewed by
 
Follow-up: High BP, asthmatic. Should I take Propranolol? Is this the right course for me? 1 hour later
Are there any additional tests you would recommend that I didn't list in my original write up that would give an answer for the uncontrollable high blood pressure? It doesn't seem like we have yet found the true cause and my doctor does not have more tests in mind. I'm 37 with 4 kids to raise and need to get to the root of my issue. Thanks.
 
 
Answered by Dr. Robert Galamaga 10 hours later
Hello and thank you for the follow up question.

Sometimes it can be difficult to determine the exact cause of elevated blood pressure. While we certainly know there is a genetic link sometimes in certain cases there can be other contributing factors which I am sure you are trying to look for at this point.

You mentioned that your doctors did many blood tests in addition to ultrasound studies. With the discussion of blood tests there are a couple which come to mind, which may help us rule out a secondary cause inside your body. There is a very rare condition called pheochromocytoma where a small amount of tissue can secrete certain hormones which elevate the blood pressure. This can be looked for with a special blood test. There is also a urine test which is called metanephrine and if this level is elevated it would indicate there there may be a pheochromocytoma. Also if there is some degree of problem with your adrenal gland it could also cause significantly elevated blood pressure. One of the hormones which can sometimes play a role and this is called aldosterone. Your doctor might consider checking some hormone levels related to the adrenal gland including an aldosterone level or a cortisol level or both.

Also it is extremely important that your blood pressure be checked many many times over the course of a day and a course of a week to see if there is any pattern. In addition it is important that the blood pressure cuff is accurate. Finally as you already know it is very important to concentrate on good healthy lifestyle as well as exercise regimen. I congratulate you on your weight loss and encourage you to continue working on your lifestyle to promote healthy blood pressure. Sometimes unfortunately despite the best efforts there is still exists a need to use medication to bring blood pressure under control. One last thought I am having tonight would be for you to take a good look at your diet to see if there is anything which has an elevated level of sodium which could be contributing to fluid retention which causes elevated blood pressure in many cases.

I thank you again for submitting your question. I hope you found my response to be helpful and informative. If you have any additional concerns I would be happy to address them.

Sincerely,

Dr. Robert
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Drug/Medication
Medical Topics

The user accepted the expert's answer

Ask a Cardiologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor